Meth and Fentanyl... The New Speedball
Methamphetamine is a powerful stimulant that can cause paranoia, hallucinations, and delusions. Meth keeps people awake for long periods causing this adverse behavior. Some may think that it’s nearly impossible to overdose on Methamphetamine. The thing is that Methamphetamine overdoses aren’t very common, but recently they’ve reached an all-time high.
In 2021, drug overdose rates rose to almost 108,000 deaths. People believe so many people are dying from Fentanyl due to it’s being laced in numerous drugs. Still, some are unaware that combining Methamphetamine and Fentanyl is extremely deadly. Combining any stimulant and any opioid is called “Speedball.”
The most common speedball combination is Heroin and Cocaine. Speed-balling has been an ongoing thing, taking many lives, such as John Belushi, River Phoenix, and Chris Farley. Even though Belushi and Phoenix died from Heroin and Cocaine and Farley died from Morphine and Cocaine, it’s still the same concept. Except now it’s much deadlier because of Fentanyl.
The rise in overdoses is coming from drugs being laced with Fentanyl. Fentanyl is up to fifty times more potent than Heroin and one hundred times more powerful than Morphine. With the extreme potency of Fentanyl and it’s being added to stimulants without anyone’s knowledge, users are not even aware of what they are taking. They have no idea why they are feeling different when using.
When someone combines a stimulant and an opioid, they experience an intense rush. They use speedballs to “counteract” the adverse side effects of each drug. Meth can cause someone to be paranoid, agitated, and anxious, whereas Fentanyl can cause someone to feel drowsy and have difficulty staying awake. When these two are combined, they are canceling each other out. But when you use two different drugs, there comes an even higher risk.
When someone is combining opioids and stimulants, these are some of the health effects associated with it:
- High Blood Pressure
- Irregular or Strong Heartbeat
- Suppression of Breathing
- Blurred Vision
- Mental Impairment
When someone is using Methamphetamine, they are masking the effects of whatever opioid they mix it with. Meth also outlasts Heroin which is where the dangerous effects happen to your heart. It can go from very slowly beating to rapidly beating. When rapid changes in your heart rate occur, it can lead to arrhythmias, heart failure, and stroke. Mixing these two drugs can also cause respiratory failure.
Signs of overdose that can occur when mixing opioids and methamphetamine are:
- Irregular Heartbeat
- Inability to Talk
- Loss of Consciousness
- Choking or Snore-like Gurgling Sounds
- Blush Lips or Fingernails
- Slow, Erratic, Shallow Breathing.
If Heroin and Cocaine were the most known speedball, why are Fentanyl and Meth taking over? The reason is the price of Fentanyl, compared to Heroin, is vastly cheaper. Fentanyl is up to 90% cheaper than Heroin. On average, a single dose of Heroin costs $10; a single dose of Fentanyl costs $1 to $2. Methamphetamine ranges from $5 to $60 depending on the amount, whereas the average price of a gram of Cocaine is around $120.
The problem is these drugs are becoming cheaper and also more deadly. Some know they are using a speedball, but not everyone does. Speed-balling is extremely dangerous, and it is important to know the signs if your loved one is using.
If you or a loved one are seeking drug or alcohol treatment, it is essential to get help before it’s too late. It may seem there’s no way out, but there is, and it starts with getting treatment.